Format

Send to

Choose Destination
Cardiovasc Toxicol. 2015 Jan;15(1):100-3. doi: 10.1007/s12012-014-9262-2.

Cardiogenic shock due to acute tramadol intoxication.

Author information

1
Service de Cardiologie Congénitale et Pédiatrique, Hôpital du Haut-Lévêque, CHU Bordeaux, Avenue de Magellan, 33604, Pessac, France, elop85@yahoo.fr.

Abstract

Tramadol is a common analgesic, widely prescribed because of its efficiency and safety. We report the case of a 7-year-old child admitted in cardiac intensive care unit for cardiogenic shock due to tramadol intoxication. Without any past history, the child was admitted at emergency room for generalised convulsion, followed by respiratory distress. Cardiogenic shock was suspected after clinical examination and chest X-ray and confirmed by transthoracic echocardiography showing low left ventricular ejection fraction (<30 %) with pulmonary hypertension. No evidence of cardiac infarction or myocarditis was found. Tramadol intoxication was suspected because of empty tramadol tablets found near the child and later confirmed by toxicologic analysis showing high blood concentration of tramadol (>1 mg/L) and O-desmethyltramadol (>1.5 mg/L). Hemodynamic support by inotropic drug infusion and diuretics was necessary. Left ventricular function normalised after 2 days of treatment allowing drug infusion weaning. Cardiac magnetic resonance imaging performed 3 days after admission confirmed normal left ventricular ejection fraction and volumes without evidence of late gadolinium enhancement. Cardiogenic shock due to tramadol intoxication is rare but exists. Negative inotropic effect of high doses of tramadol has been suspected. Quick recovery is possible.

PMID:
24811952
DOI:
10.1007/s12012-014-9262-2
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center